North Carolina, 2003

Hail in North Carolina, August 18, 2003

August 18, 2003 · NWS RAH · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 18, 1:20 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 1:20 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT MON AUG 18 2003

WEATHER PATTERN SHORT TERM WILL FEATURE WEAK TROUGH OFF COAST
WITH BUILDING MID/UPPER LEVEL HIGH OVER THE OH VALLEY. THIS WILL
TRANSLATE TO A MOSTLY DRY WEEK ACROSS CENTRAL NC WITH TEMPS CLOSE TO
NORMAL.

WEAK VORT CENTER OVER WRN VA AT THIS TIME SHOULD CONTINUE TO MOVE
E-SE. TAIL END OF THIS FEATURE SHOULD ACROSS AREA THIS EVENING WITH
NVA SETTING UP BY 12Z TUE. WITH AIRMASS  MARGINALLY MOIST AND
MID/UPPER FLOW ADVECTING DRY AIR INTO COLUMN, FEATURE WILL NOT HAVE
MUCH TO WORK WITH. ETA DEPICTS CONCENTRATED AREA OF MOISTURE/LIFT
OVER WESTERN VA LATE TONIGHT...DROPPING SOUTH ACROSS WESTERN
PIEDMONT OF NC BY 12Z TUE.  NO JET DYNAMICS NOTED UPSTAIRS OVERNIGHT
AND VIRTUALLY NO LOW LEVEL CONVERGENCE. THUS, THIS SOLUTION WILL BE
IGNORED FOR NOW. WILL GO WITH SLIGHT CHANCE THROUGH EARLY EVENING TO
COVER POTENTIAL FOR ISOLATED CONVECTION.

BUILDING HEIGHTS IN THE MID/UPPER LEVELS AND FAIRLY DRY AIR COLUMN
SUGGEST WARM AND DRY CONDITIONS. LOW LEVEL THICKNESSES POINT TOWARD
MAX TEMPS CLOSE TO NORMAL AND MOS GUIDANCE.

WILL CONTINUE SLIGHT-SMALL CHANCE POP THU AS GFS HAS BEEN PERSISTENT
IN DEPICTING MOISTURE RETURN IN THE MID LEVELS. ALSO, ETA DEPICTS
LEE SIDE TROUGH DEVELOPING THU.

AMPLIFYING TROUGH OVER OH VALLEY FRI-SAT WILL CAUSE AN INCREASING
THREAT OF CONVECTION...MORE SO SAT.  SOME DISAGREEMENT TO TIMING OF
BOUNDARY, SO CHANCE POPS SUFFICE FOR NOW.  CONTINUED CHANCE POPS SUN
DUE TO TIMING UNCERTAINTY. DRY AND SEASONABLE CONDITIONS MON.

.RAH...NONE.

WSS
Hazardous weather outlook, Aug 18, 4:07 AM EST, 11 hours 23 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181105-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
507 AM EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Raleigh/Durham radar (KRAX), 3 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Johnston

When
August 18, 3:30 PM EST
Where
Johnston County, Clayton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.650, -78.467

Hail, Johnston

When
August 18, 5:00 PM EST
Where
Johnston County, Benson
Measured
2 in hail
Reported by
NEWSPAPER
Coordinates
35.383, -78.550

Hail, Cumberland

When
August 18, 5:00 PM EST
Where
Cumberland County, Hope Mills
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.967, -78.950

Hail, Johnston

When
August 18, 5:15 PM EST
Where
Johnston County, Benson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.383, -78.550

Hail, Sampson

When
August 18, 5:59 PM EST
Where
Sampson County, Mingo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -78.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377053, 5377054, 5377055, 5377056, 5377057.